Newly released information about two migraine medicines, Depakote and Depacon, indicates that pregnant women in Minnesota could suffer adverse health effects after taking the dangerous drugs. These toxic drugs have recently been shown to decrease IQ among children born to women who have consumed the medication. Although the pills’ packaging already included information about potential birth defects associated with the medications’ use, these new risks were not revealed until this year.
Researchers at Emory University found that consumption of the migraine drugs was correlated with an 8- to 11-point loss in IQ points among 6-year-old children. The results from a test of 3-year-old children yielded similar results. The drugs’ active ingredient, valproate sodium, has now been proven to be a teratogen, or substance that can harm developing babies. Medical professionals say women should only take the medications if the benefits far outweigh the risks. It is not likely that most patients will fall into that category.
Depakote and other similar medications are also used to treat bipolar disorder and a variety of seizure disorders. Although the FDA approves the medication for those uses, researchers say pregnant women should consider those drugs only as a last resort; other medications would be less harmful to a developing fetus.
In total, about six medications have been contraindicated for women of child-bearing age. Women should only use the drugs if they are absolutely necessary to manage their severe medical conditions.
If you have taken Depakote, Depacon or Stavzor, and your child has experienced decreased intellectual function, you could be entitled to financial compensation. Consider contacting a personal injury attorney to find out more about your legal rights. You could recover damages for pain and suffering, emotional distress, loss of consort and a variety of other claims in connection with the use of these drugs. You do not have to suffer alone; obtain the help of a nearby professional attorney today.
Source: www.startribune.com, “FDA warns pregnant women that certain migraine drugs can decrease IQ levels in children” Matthew Perrone, May. 06, 2013